Alert archive / South Dakota / Heat Advisories in 2012

Heat Advisory 5, NWS Sioux Falls, SD

July 17, 20128 counties in Iowa; 18 counties in South Dakota; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this heat advisory at Jul 17, 2012, 3:31 PM CDT for 8 counties in Iowa; 18 counties in South Dakota; Dakota County, Dixon County, Nebraska. It took effect at Jul 18, 2012, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2012, 3:31 PM CDT (20:31 UTC)
In effect from
Jul 18, 2012, 1:00 PM CDT
Expired
Jul 18, 2012, 8:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 28 counties

Cherokee County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 57 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-605 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WWUS73 KFSD 172031
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT TUE JUL 17 2012

.HOT AFTERNOON AND EVENING TEMPERATURES WILL COMBINE WITH HIGH
HUMIDITY TO CREATE HEAT INDEX VALUES OF 100 TO 105 DEGREES ON
WEDNESDAY ACROSS EXTREME SOUTHEAST SOUTH DAKOTA AND INTO FAR
NORTHWEST IOWA.

IAZ012-013-020-021-031-032-NEZ013-014-SDZ070-071-180445-
/O.NEW.KFSD.HT.Y.0005.120718T1700Z-120719T0100Z/
SIOUX-OBRIEN-PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-DAKOTA-CLAY-
UNION-
INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...SHELDON...
HARTLEY...SANBORN...LE MARS...CHEROKEE...SIOUX CITY...IDA GROVE...
HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...VERMILLION...NORTH SIOUX CITY...BERESFORD...
ELK POINT...ALCESTER...JEFFERSON
331 PM CDT TUE JUL 17 2012

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY. 

* WEATHER CONDITIONS...HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE
  EXPECTED WEDNESDAY AFTERNOON AND EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME
OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY
MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT
EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. CHECK UP ON
RELATIVES AND NEIGHBORS...AND DO NOT LEAVE CHILDREN OR PETS
UNATTENDED IN VEHICLES.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$
5 follow-up statements
230 
WWUS73 KFSD 180215
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT TUE JUL 17 2012

.HOT AFTERNOON AND EVENING TEMPERATURES WILL COMBINE WITH HIGH
HUMIDITY TO CREATE HEAT INDEX VALUES OF 100 TO 105 DEGREES ON
WEDNESDAY ACROSS EXTREME SOUTHEAST SOUTH DAKOTA AND INTO FAR
NORTHWEST IOWA.

IAZ012-013-020-021-031-032-NEZ013-014-SDZ070-071-181015-
/O.CON.KFSD.HT.Y.0005.120718T1700Z-120719T0100Z/
SIOUX-OBRIEN-PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-DAKOTA-CLAY-
UNION-
INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...SHELDON...
HARTLEY...SANBORN...LE MARS...CHEROKEE...SIOUX CITY...IDA GROVE...
HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...VERMILLION...NORTH SIOUX CITY...BERESFORD...
ELK POINT...ALCESTER...JEFFERSON
915 PM CDT TUE JUL 17 2012

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT
WEDNESDAY...

* WEATHER CONDITIONS...HEAT INDEX VALUES OF 100 TO 105 DEGREES 
  ARE EXPECTED WEDNESDAY AFTERNOON AND EARLY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME
OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY
MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT
EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. CHECK UP ON
RELATIVES AND NEIGHBORS...AND DO NOT LEAVE CHILDREN OR PETS
UNATTENDED IN VEHICLES.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$
638 
WWUS73 KFSD 180835
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 AM CDT WED JUL 18 2012

.HOT AFTERNOON AND EVENING TEMPERATURES WILL COMBINE WITH HIGH
HUMIDITY TO CREATE HEAT INDEX VALUES OF 100 TO 105 DEGREES TODAY
ACROSS SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST
NEBRASKA AND INTO FAR NORTHWEST IOWA.

IAZ001-002-SDZ050-052-053-057>069-181645-
/O.EXB.KFSD.HT.Y.0005.120718T1800Z-120719T0100Z/
LYON-OSCEOLA-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-
BON HOMME-YANKTON-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...WOONSOCKET...CHAMBERLAIN...KIMBALL...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM...
CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...WAGNER...
PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...
PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...CENTERVILLE...
MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...
YANKTON
335 AM CDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING. 

* WEATHER CONDITIONS...HEAT INDEX VALUES OF 100 TO 105 DEGREES 
  ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME
OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY
MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT
EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. CHECK UP ON
RELATIVES AND NEIGHBORS...AND DO NOT LEAVE CHILDREN OR PETS
UNATTENDED IN VEHICLES.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$

IAZ012-013-020-021-031-032-NEZ013-014-SDZ070-071-181645-
/O.EXT.KFSD.HT.Y.0005.120718T1800Z-120719T0100Z/
SIOUX-OBRIEN-PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-DAKOTA-CLAY-
UNION-
INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...SHELDON...
HARTLEY...SANBORN...LE MARS...CHEROKEE...SIOUX CITY...IDA GROVE...
HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...VERMILLION...NORTH SIOUX CITY...BERESFORD...
ELK POINT...ALCESTER...JEFFERSON
335 AM CDT WED JUL 18 2012

...HEAT ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING...

* WEATHER CONDITIONS...HEAT INDEX VALUES OF 100 TO 105 DEGREES 
  ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME
OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY
MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT
EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. CHECK UP ON
RELATIVES AND NEIGHBORS...AND DO NOT LEAVE CHILDREN OR PETS
UNATTENDED IN VEHICLES.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$
343 
WWUS73 KFSD 181746
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1246 PM CDT WED JUL 18 2012

.HOT AFTERNOON AND EVENING TEMPERATURES WILL COMBINE WITH HIGH
HUMIDITY TO CREATE HEAT INDEX VALUES OF 100 TO 105 DEGREES TODAY
ACROSS SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA...EXTREME
NORTHEAST NEBRASKA AND INTO FAR NORTHWEST IOWA.

IAZ001-002-012-013-020-021-031-032-NEZ013-014-SDZ050-052-053-
057>071-190100-
/O.CON.KFSD.HT.Y.0005.120718T1800Z-120719T0100Z/
LYON-OSCEOLA-SIOUX-OBRIEN-PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-
DAKOTA-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-
YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...ORANGE CITY...SIOUX CENTER...SHELDON...
HARTLEY...SANBORN...LE MARS...CHEROKEE...SIOUX CITY...IDA GROVE...
HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...WOONSOCKET...CHAMBERLAIN...KIMBALL...PLANKINTON...
WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM...
CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...WAGNER...
PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...
PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...CENTERVILLE...
MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...
YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
1246 PM CDT WED JUL 18 2012

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WEATHER CONDITIONS...HEAT INDEX VALUES OF 100 TO 105 DEGREES 
  ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME
OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY
MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT
EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. CHECK UP ON
RELATIVES AND NEIGHBORS...AND DO NOT LEAVE CHILDREN OR PETS
UNATTENDED IN VEHICLES.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$
508 
WWUS73 KFSD 182054
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT WED JUL 18 2012

.HOT AFTERNOON AND EVENING TEMPERATURES WILL COMBINE WITH HIGH
HUMIDITY TO CREATE HEAT INDEX VALUES OF 100 TO 105 DEGREES TODAY
ACROSS SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA...EXTREME
NORTHEAST NEBRASKA AND INTO FAR NORTHWEST IOWA. AN EXTENDED PERIOD OF
HEAT AND HUMIDITY WILL SET UP ACROSS SOUTH CENTRAL SOUTH DAKOTA
THURSDAY THROUGH SATURDAY WITH ANOTHER ROUND OF HEAT INDEX VALUES OF
100 TO 105 EACH DAY.

SDZ050-052-057>060-063>065-068-069-190500-
/O.NEW.KFSD.HT.Y.0006.120719T1800Z-120722T0200Z/
/O.CON.KFSD.HT.Y.0005.000000T0000Z-120719T0100Z/
GREGORY-JERAULD-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
HUTCHINSON-BON HOMME-YANKTON-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...MITCHELL...ALEXANDRIA...EMERY...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...PARKSTON...
FREEMAN...MENNO...TRIPP...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR...YANKTON
354 PM CDT WED JUL 18 2012

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 9 PM CDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THURSDAY TO 9 PM CDT
SATURDAY. 

* WEATHER CONDITIONS...HEAT INDEX VALUES OF 100 TO 105 DEGREES WILL
  CONTINUE THROUGH THE EARLY EVENING. HOT AND HUMID CONDITIONS ARE
  EXPECTED AGAIN THURSDAY THROUGH SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME
OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY
MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT
EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. CHECK UP ON
RELATIVES AND NEIGHBORS...AND DO NOT LEAVE CHILDREN OR PETS
UNATTENDED IN VEHICLES.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$

IAZ001-002-012-013-020-021-031-032-NEZ013-014-SDZ053-061-062-066-
067-070-071-190100-
/O.CON.KFSD.HT.Y.0005.000000T0000Z-120719T0100Z/
LYON-OSCEOLA-SIOUX-OBRIEN-PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-
DAKOTA-SANBORN-MCCOOK-MINNEHAHA-TURNER-LINCOLN-CLAY-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...ORANGE CITY...SIOUX CENTER...SHELDON...
HARTLEY...SANBORN...LE MARS...CHEROKEE...SIOUX CITY...IDA GROVE...
HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...WOONSOCKET...SALEM...CANISTOTA...BRIDGEWATER...
MONTROSE...SIOUX FALLS...PARKER...CENTERVILLE...MARION...VIBORG...
HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...
VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
354 PM CDT WED JUL 18 2012

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WEATHER CONDITIONS...HEAT INDEX VALUES OF 100 TO 105 DEGREES WILL
  CONTINUE THROUGH THE EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME
OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY
MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT
EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. CHECK UP ON
RELATIVES AND NEIGHBORS...AND DO NOT LEAVE CHILDREN OR PETS
UNATTENDED IN VEHICLES.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$
151 
WWUS73 KFSD 190102
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT WED JUL 18 2012

.HOT AFTERNOON AND EVENING TEMPERATURES WILL COMBINE WITH HIGH
HUMIDITY TO CREATE HEAT INDEX VALUES OF 100 TO 105 DEGREES THURSDAY
THROUGH SATURDAY ACROSS SOUTH CENTRAL SOUTH DAKOTA. VERY LITTLE
RELIEF IS EXPECTED AT NIGHT WITH LOWS IN THE 70S.


SDZ050-052-057>060-063>065-068-069-190915-
/O.EXP.KFSD.HT.Y.0005.000000T0000Z-120719T0100Z/
/O.CON.KFSD.HT.Y.0006.120719T1800Z-120722T0200Z/
GREGORY-JERAULD-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS-
HUTCHINSON-BON HOMME-YANKTON-
INCLUDING THE CITIES OF...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE...
STICKNEY...MITCHELL...ALEXANDRIA...EMERY...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...PARKSTON...
FREEMAN...MENNO...TRIPP...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR...YANKTON
802 PM CDT WED JUL 18 2012

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THURSDAY TO 9 PM CDT
SATURDAY...
...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

* WEATHER CONDITIONS...HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE
  EXPECTED THURSDAY THROUGH SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME
OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY
MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT
EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING
CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. CHECK UP ON
RELATIVES AND NEIGHBORS...AND DO NOT LEAVE CHILDREN OR PETS
UNATTENDED IN VEHICLES.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$

IAZ001-002-012-013-020-021-031-032-NEZ013-014-SDZ053-061-062-066-
067-070-071-190215-
/O.EXP.KFSD.HT.Y.0005.000000T0000Z-120719T0100Z/
LYON-OSCEOLA-SIOUX-OBRIEN-PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-
DAKOTA-SANBORN-MCCOOK-MINNEHAHA-TURNER-LINCOLN-CLAY-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...ORANGE CITY...SIOUX CENTER...SHELDON...
HARTLEY...SANBORN...LE MARS...CHEROKEE...SIOUX CITY...IDA GROVE...
HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...WOONSOCKET...SALEM...CANISTOTA...BRIDGEWATER...
MONTROSE...SIOUX FALLS...PARKER...CENTERVILLE...MARION...VIBORG...
HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...
VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
802 PM CDT WED JUL 18 2012

...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

TEMPERATURES CONTINUE TO COOL OFF ACROSS THE AREA THIS EVENING AND
HAVE DROPPED BELOW ADVISORY LEVEL. LOWS TONIGHT WILL BE NEAR 70.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Jul 17, 12:31 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 17, 12:31 PM CDT, 3 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1230 PM CDT MON JUL 16 2012

.DISCUSSION.../ISSUED AT 1130 AM CDT/
TRICKY FORECAST TODAY WITH REGARDS TO HIGH TEMPERATURES AND PRECIP
CHANCES. CONVECTIVELY INDUCED OUTFLOW PUSHED INTO NORTHERN PARTS OF
THE CWA THIS MORNING...BUT ACTUAL FRONT SEEMS TO HAVE JUST GONE
THROUGH WATERTOWN AND IS APPROACHING HURON. EXPECT THIS FRONT TO
SLOWLY DRIFT SOUTH TODAY...BEFORE POSSIBLY ACCELERATING SOUTH A BIT
THIS EVENING. HIGH TEMPERATURES SOUTH OF THIS FRONT LIKELY TO BE
WELL INTO THE 90S...WHILE LOCATIONS JUST NORTH OF THE FRONT STAY IN
THE 80S TO AROUND 90. DECIDED TO KEEP HIGHS AS THEY WERE...BUT WOULD
NOT BE SURPRISED TO SEE SOME SPOTS JUST SOUTH OF THE BOUNDARY GET A
COUPLE DEGREES WARMER THAN CURRENT FORECAST.

REMOVED POPS THROUGH 21Z TODAY. THEREAFTER WILL HAVE TO WATCH FOR
POSSIBLE DEVELOPMENT. AREAS SOUTH OF THE BOUNDARY SHOULD REMAINED
CAPPED TROUGH THE EVENING. SLIGHT CHANCE WE COULD SEE SOMETHING
JUST NORTH OF THE BOUNDARY AROUND INTERSTATE 34. HERE...LOW LEVEL
CONVERGENCE WILL RESULT IN ENOUGH MOISTURE POOLING FOR CAPES OVER
2000 J/KG. BUT EVEN HERE IT LOOKS LIKE WITHOUT MUCH UPPER LEVEL
SUPPORT...CAP STAYS STRONG. ALSO LOOKS LIKE WE COULD SEE DEVELOPMENT
NEAR THE TRIPLE POINT WEST OF THE CWA. THIS MAY TRY TO THEN DEVELOP
EAST ALONG THE BOUNDARY AS THE NAM SUGGESTS. BUT THINK THE NAM IS
OVERDONE...AS IT HEATS US UP TOO MUCH...RESULTING IN THE CAP
BREAKING. MORE PROBABLE OUTCOME SEEMS TO BE THE CAP HOLDING ALONG
THE FRONT...WITH STORMS DEVELOPING WEST OF THE CWA THIS AFTERNOON
POSSIBLY DRIFTING INTO AREAS WEST OF THE JAMES RIVER. /CHENARD

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH 18Z WEDNESDAY. FRONT
SLOWLY PROGRESSING SOUTH ACROSS THE CWA AT THIS TIME. WINDS
SHIFTING FROM THE SOUTH TO NORTHEAST BEHIND THE FRONT...AND COULD
SEE SOME GUSTS AROUND 20 MPH BEHIND IT. SLIGHT CHANCE OF A
THUNDERSTORM ALONG FRONT THIS EVENING IN THE INTERSTATE 90 TO
HIGHWAY 14 CORRIDOR...BUT PROBABILITY TOO LOW TO INCLUDE IN TAFS AT
THIS TIME. MORE PROBABLE THAT ELEVATED CONVECTION GETS GOING TONIGHT
NORTH OF INTERSTATE 90...SO KEPT PROB30 GROUP IN HURON. SMALL CHANCE
A FEW OF THESE STORMS FORM FURTHER SOUTH WEDNESDAY MORNING AND EARLY
AFTERNOON CLOSER TO KFSD AND KSUX...BUT PROBABILITY AND TIMING
CONFIDENCE TOO LOW TO INCLUDE IN TAF...BUT IF THEY DO FORM WILL
PROBABLY BE BETWEEN 14Z AND 21Z. /CHENARD

&&

.PREVIOUS DISCUSSION.../ISSUED AT 245 AM CDT/
WILL BE FOLLOWING EC/NAM SOLUTION THROUGH THURSDAY AS GFS HAS NOT
BEEN A VERY GOOD MODEL FOR SOME TIME NOW WITH PLACEMENT OF
FRONTS...RAIN AND TEMPERATURES. WEAK FRONT WILL SAG SOUTH TODAY AND
SHOULD STALL SOMEWHERE NEAR I90. WILL REMAIN QUITE HOT SOUTH OF THIS
BOUNDARY AND WILL BUMP UP TEMPERATURES ALONG THE I90 CORRIDOR TODAY.
FSD...MHE AND 9V9 COULD ALL HIT 100 AGAIN TODAY BUT WITH WINDS NOT
AS STRONG AS YESTERDAY...MIXING WILL NOT BE QUITE AS GOOD SO 95 TO
100 LOOKS GOOD ALONG AND SOUTH OF I90...WITH HIGHS CLOSER TO 90
FURTHER NORTH. HEAT ADVISORY IS MARGINAL AND COULD HIT 100 ALONG AND
SOUTH OF I90 THIS AFTERNOON...SO WILL NOT ISSUE ANY HIGHLIGHTS.

RIDGE RIDER TRIGGERING THUNDERSTORMS NORTH AND WEST OF CWA AND THESE
COULD CLIP THE FAR NORTHWEST CWA THIS MORNING...SO WILL KEEP SMALL
CHANCE THERE. BY AFTERNOON...NOT MUCH TO FOCUS ON AND ONLY WAY TO
GET SOMETHING GOING IS THROUGH DAYTIME HEATING DESTABILIZATION. THIS
DOES NOT LOOK ALL THAT GOOD BUT PERHAPS SOMETHING ALONG AND NORTH OF
FRONT COULD GET GOING LATER IN THE AFTERNOON...SO WILL KEEP 20%
ACROSS THE NORTH.

WEAK WAVE WILL RIDE OVER RIDGE LATER TONIGHT AND WEDNESDAY. BEST
CHANCE OF ANY STORMS TONIGHT WILL BE ACROSS WESTERN CWA WITH THIS
FEATURE AND ACROSS THE EAST WEDNESDAY AS WEAK SURFACE BOUNDARY
ASSOCIATED WITH THIS WAVE MOVES ACROSS CWA. WILL REMAIN HOT ACROSS
ON WEDNESDAY WITH HIGHS IN THE UPPER 80S TO MID 90S. MAY BE SOME
LINGERING THUNDERSTORMS ACROSS EAST WEDNESDAY EVENING...BUT SHOULD
BE SPOTTY AT BEST AS WAVE PULLS OFF TO THE EAST.

RIDGE WILL BUILD BACK ACROSS THE NORTHERN PLAINS THURSDAY THROUGH
SATURDAY...SO HOT TEMPERATURES WILL REMAIN THROUGH THE
WEEKEND...WITH HIGH TEMPERATURES LIKELY TOPPING 100 AGAIN ACROSS THE
WESTERN CWA AND IN THE 90S ELSEWHERE.

FLATTENING OF RIDGE ON SUNDAY ALLOWS FOR WEAK FRONT TO SAG SOUTH
INTO CWA LIKE TODAY. AGAIN NOT MUCH IN THE WAY OF FORCING WITH THIS
FRONT ON SUNDAY AND CAP MAY BE AGAIN TOO STRONG TO OVERCOME SO ONLY
SMALL POPS 20% TO 30% AT BEST SUNDAY AND SUNDAY NIGHT. REALLY DOES
NOT LOOK FAVORABLE FOR ANY COOLING OR MUCH RAIN THROUGH THE END OF
THE MONTH AS RIDGE ALOFT HOLD IN PLACE ACROSS CENTRAL US.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 17, 11:39 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT TUE JUL 17 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE 90
AND WEST OF THE JAMES RIVER TODAY AND TONIGHT. IF THUNDERSTORMS
CAN DEVELOP...A FEW COULD PRODUCE WIND GUSTS TO 40 TO 50 MPH.

EXCESSIVE TEMPERATURES...
THE HEAT INDEX WILL APPROACH 100 DEGREES THIS AFTERNOON ALONG AND
SOUTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA WEDNESDAY AND
WEDNESDAY EVENING. IF STORMS CAN DEVELOP...A FEW COULD BECOME
SEVERE DURING THE AFTERNOON AND EARLY EVENING HOURS.

THE HEAT INDEX WILL APPROACH 100 DEGREES WEDNESDAY AFTERNOON
ACROSS NORTHWEST IOWA.

THE HOT WEATHER WILL REMAIN IN PLACE THURSDAY THROUGH
SUNDAY...WITH HEAT INDICES OF 95 TO 105 DEGREES DURING THE
AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Heat Advisories in South Dakota, 2012Heat Advisories in Iowa, 2012Heat Advisories in Nebraska, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.